advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From North Carolina, USA:

My 15-year-old son developed type 1 diabetes at age 12. Recently, he has had several "hive" incidents without relation to foods, medication, etc. At one point, he developed lip swelling so I rushed him to the Emergency Room because they kept getting bigger and bigger. They gave him Benadryl, steroids, etc., which took care of that. He was seen by an allergist and was told, "He's probably allergic to NSAIDS," which, by the way, doesn't make sense because he hadn't taken any during these hive and lip swelling events. The physician did do blood work to check for Hereditary Angioedema, which, thankfully, turned out negative. Basically, she wants me to bring him in to check for NSAID allergy. Any suggestions would be welcomed. The physician did mention that since he already has one autoimmune condition, another on board is highly likely.

Answer:

I believe the doctor is incorrect since there is no greater incidence of allergic phenomenon in those with diabetes. Autoimmune disorders like diabetes are not the same as allergic problems such as asthma, hives or medication allergies. I would go "looking" for all the usual causes of hives and just be careful to avoid treatment with prednisone or similar corticosteroid medication unless there is increasing frequency and/or severity. Any such treatment with corticosteroids would, within a few hours of their use, block insulin's effect and raise the blood glucose levels dramatically. This increase in blood sugar can easily be counterbalanced with more insulin for the several days of such effects. Be sure to follow his blood sugar levels closely and stay in touch with your diabetes team.

SB

DTQ-20080605160622
Original posting 13 Jun 2008
Posted to Other Illnesses

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:16
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.